Nebraska, 2014

Winter Weather in Nebraska, March 22, 2014

March 22, 2014 · NWS GID · 2 events in 2 counties and zones

Strong arctic high pressure was over the Canadian Prairies on this Saturday, and its southern expanse encompassed most of the central United States. After a couple mild days in the 50s and 60s, temperatures plummeted.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Strong arctic high pressure was over the Canadian Prairies on this Saturday, and its southern expanse encompassed most of the central United States. After a couple mild days in the 50s and 60s, temperatures plummeted. The surface weather maps changed little through the course of the day, and in the upper levels, flow was zonal over much of the country. An embedded low amplitude shortwave trough advanced from the Intermountain West onto the Central Plains by evening. A 110 knot upper level jet streak preceded this trough and by evening had shifted eastward enough that its entrance region became located over the Central Plains, creating a favorable environment for deep upward motion.

Around midday, a narrow (roughly one county wide) band of light snow developed along and just south of highway 6. The band initially developed over Gosper, Phelps, and Kearney counties, and then sagged into Furnas, Harlan, and Franklin counties through the mid- and late-afternoon hours. By 7 pm, the band had progressed across the state border into Kansas. Three to 5 inches of snow fell across portions of Furnas and Gosper counties, with lesser amounts in neighboring counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 22, 4:45 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Mar 22, 4:45 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
545 AM CDT SAT MAR 22 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM CDT SAT MAR 22 2014

TODAY WILL LIKELY BE THE COLDEST DAY OF THE WEEK AHEAD WITH LIGHT
SNOW ACCUMULATIONS POSSIBLE...ESPECIALLY ACROSS OUR WESTERN
COUNTIES. THE PRIMARY FORECAST CONCERN WILL CENTER AROUND THE
POSSIBILITY OF ACCUMULATING SNOW.

EARLY MORNING RADAR IMAGERY DEPICTED A BAND OF LIGHT SNOW OVER
SOUTHWEST NEBRASKA. THE FORECAST MODELS ARE IN GOOD AGREEMENT THAT
A MORE NOTEWORTHY SNOW BAND SHOULD BEGIN TO SET UP ACROSS
WESTERN/SOUTHWEST NEBRASKA BY AROUND NOON INTO THE EARLY
AFTERNOON. THIS BAND IS THEN PROJECTED TO EXPAND EASTWARD INTO
CENTRAL NEBRASKA THROUGH THE AFTERNOON BEFORE DIMINISHING AND
SLIPPING SOUTH INTO KANSAS BY EARLY EVENING. THERE IS SOME
MARGINAL FRONTOGENESIS ASSOCIATED WITH THIS WEAK SHORT WAVE THAT
IS EMBEDDED WITHIN OUR NORTHWEST FLOW REGIME. THE LOW LEVELS OF
THE ATMOSPHERE MAY TAKE AWHILE TO SATURATE AND THE GROUND IS
RELATIVELY WARM AFTER OUR RECENT WARM SPELL. THESE FACTORS
COMBINED WITH THE MARGINAL LIFT WILL LIKELY RESULT IN ONLY MINOR
SNOW ACCUMULATIONS EVEN IN OUR AREAS OF MOST FAVORED DYNAMICS
ACROSS OUR WEST. GIVEN THE POSSIBILITY OF FRONTOGENETIC BANDING
THEIR MAY BE A NARROW BAND OF 1 TO 2 INCHES OF SNOW WITH THE MOST
FAVORED AREA BEING ACROSS OUR WESTERN ZONES...PRIMARILY ON THE
NEBRASKA SIDE OF THE BORDER. MOST AREAS FROM THE TRI CITIES WEST
ARE GENERALLY LOOKING AT A DUSTING UP TO AROUND 1 INCH. WEAKER
DYNAMICS AND MORE DRY AIR NEAR THE SFC WILL LIKELY RESULT IN AREAS
EAST OF THE TRI CITIES SEEING NO ACCUMULATION UP TO A LITTLE MORE
THAN A DUSTING. GIVEN THE CLOUDS...POSSIBLE PRECIPITATION...AND
CONTINUED COLD AIR ADVECTION WE EXPECT HIGHS ACROSS NEBRASKA TO
RANGE FROM THE LOWER TO MID 30S TODAY. NORTHERN KANSAS WILL BE A
TOUCH WARMER WITH HIGHS FROM THE MID 30S TO AROUND 40.

TONIGHT...THE UPPER WAVE WILL PASS OFF TO OUR EAST. ANY SNOW WILL
QUICKLY COME TO AN END DURING THE EVENING HOURS WITH LITTLE TO NO
ADDITIONAL ACCUMULATION. THE CLOUDS WILL CLEAR OUT AFTER MIDNIGHT
BEHIND THE DEPARTING SYSTEM ALLOWING TEMPERATURES TO COOL DOWN
INTO THE TEENS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 348 AM CDT SAT MAR 22 2014

MAIN FORECAST CONCERNS WILL BE CHANCES FOR PRECIPITATION SUNDAY
NIGHT INTO MONDAY AND WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AND
TEMPERATURES THROUGH THE PERIOD.

GENERALLY THERE WILL BE NORTHWEST FLOW THROUGH THE PERIOD WITH A FEW
UPPER LEVEL WAVES THAT MOVE THROUGH THE AREA. AT THE SURFACE THERE
ARE A FEW COLD FRONTS THAT MOVE THROUGH WITH THE UPPER LEVEL WAVES.

SUNDAY THERE IS A SURFACE HIGH THAT MOVES TO THE EAST. WINDS WILL
TURN TO THE SOUTH AND INCREASE AND THERE IS SOME WARM ADVECTION.
TEMPERATURES WILL BE A LITTLE WARMER FOR SUNDAY THAN FOR SATURDAY.
THE FIRST UPPER WAVE TO MOVE THROUGH DURING THIS PERIOD WILL BE
SUNDAY NIGHT INTO MONDAY MORNING. THE COLD FRONT WILL MOVE THROUGH
LATE SUNDAY NIGHT. MODELS BRING IN SOME PRECIPITATION WITH THIS
SYSTEM. TEMPERATURES ARE COLD ENOUGH FOR SNOW. ON MONDAY ANOTHER
COOL HIGH PRESSURE SYSTEM SETTLES INTO THE AREA GRADUALLY PUSHING
THE PRECIPITATION TO THE EAST. TEMPERATURES WILL REMAIN BELOW
NORMAL INTO TUESDAY AS THE SURFACE HIGH SETTLES INTO THE REGION.

FINALLY TUESDAY NIGHT THE SURFACE HIGH MOVES TO THE EAST. THE
PRESSURE GRADIENT TIGHTENS AND WINDS WILL INCREASE FROM THE SOUTH.
THIS WILL BRING SOME WARM ADVECTION AND MUCH WARMER TEMPERATURES TO
THE AREA. THE WARM TEMPERATURES COME WITH A PRICE IN BREEZY
CONDITIONS. BY WEDNESDAY NIGHT ANOTHER UPPER LEVEL WAVE WILL MOVE
INTO THE PLAINS WITH ANOTHER COLD FRONT AND ANOTHER CHANCE FOR
PRECIPITATION. TEMPERATURES WEDNESDAY NIGHT SHOULD STILL BE FAIRLY
MILD WITH THE COLD FRONT NOT MOVING THROUGH THE AREA UNTIL LATE
NIGHT. THE MILD TEMPERATURES SHOULD ALLOW FOR RAIN. EVEN AFTER THE
COLD FRONT MOVES THROUGH LATE WEDNESDAY NIGHT THE TEMPERATURES
SHOULD WARM TO AROUND NORMAL FOR THIS TIME OF YEAR AND EXPECT
PRECIPITATION TO BE RAIN. BY THURSDAY NIGHT THE TEMPERATURES WILL
FINALLY FALL OFF AND THE RAIN WILL MIX WITH OR CHANGE TO SNOW BEFORE
COMING TO AN END. BY FRIDAY AFTERNOON THERE IS SOME WARM ADVECTION
AGAIN AND TEMPERATURES WILL BE A BIT WARMER.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 539 AM CDT SAT MAR 22 2014

THE WIND WILL CONTINUE OUT OF THE NORTH THROUGH THE TAF VALID
PERIOD. THE PRIMARY WEATHER CONCERN WILL CENTER AROUND LOW CEILINGS
AND POSSIBLE LIGHT SNOW LATER THIS AFTERNOON INTO EARLY EVENING.
MVFR CEILINGS THIS MORNING COULD GIVE WAY TO VFR CEILINGS FOR MUCH
OF THE DAY WITH PERHAPS MVFR CEILINGS MOVING BACK INTO THE PICTURE
DURING THE MID TO LATE AFTERNOON HOURS AS LIGHT SNOW TRIES TO MOVE
IN. THE CHANCE OF ACTUALLY SEEING ENOUGH SNOW TO ACCUMULATE MORE
THAN A DUSTING REMAINS RATHER LOW AND THERE ARE QUESTIONS ABOUT
THE EXACT TIMING OF THE SNOW. THEREFORE...HAVE LEFT SNOW OUT OF
THE TAF FOR NOW...BUT IT MAY NEED TO BE ADDED LATER.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...WESELY
LONG TERM...JCB
AVIATION...WESELY
Hazardous weather outlook, Mar 22, 3:36 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
436 AM CDT SAT MAR 22 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
436 AM CDT SAT MAR 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Gosper

When
March 22, 11:00 AM CST to 6:00 PM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Storm total snowfall averaged 2 to 4 inches across the county.

Winter Weather, Furnas

When
March 22, 1:00 PM CST to 8:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Storm total snowfall averaged 3 to 5 inches across the county. A few reports from the area included 5 inches in Wilsonville and 5 miles south of Hendley, 4.2 inches in Cambridge, 3.5 inches in Beaver City and 3 inches in Edison.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501105, 501104.